Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

August 24, 2021Hancock County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 24, 2021, 3:36 PM EDT for Hancock County, Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2021, 3:36 PM EDT (19:36 UTC)
Expired
Aug 24, 2021, 4:00 PM EDT
In force
24 min
Issued by
NWS Cleveland, OH
Hail
0.00 in
Wind
50

County Hancock County, OH

The radar

The Cleveland radar (KCLE), 157 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WWUS81 KCLE 241936
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
336 PM EDT Tue Aug 24 2021
 
OHZ006-017-242000-
Wood OH-Hancock OH-
336 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of southwestern Wood
and northwestern Hancock Counties through 400 PM EDT...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm near
McComb, or 9 miles northeast of Ottawa, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Findlay, North Baltimore, McComb, Van Buren, Cygnet, Jerry City,
Hoytville and Bairdstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4127 8359 4101 8357 4101 8388 4123 8389
TIME...MOT...LOC 1936Z 259DEG 10KT 4108 8387 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Jaszka

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 24, 2:01 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 24, 2:01 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
201 PM EDT Tue Aug 24 2021

.SYNOPSIS...
A weak high over the Ohio Valley will gradually move to the
mid-Atlantic region by Wednesday. On Thursday, a weak cold
front should sweep southeast through our area before stalling in
vicinity of mid- Ohio by Friday. Behind the front, Canadian
high pressure builds generally southward.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Some isolated showers are developing in NW Ohio but a slight cap
around 750 mb should limit coverage and will maintain just low
PoPs for this afternoon. Winds between 5 and 10 knots have
allowed for the atmosphere to be mixed enough where NW Ohio
should briefly hit heat advisory criteria but that's about it.

Previous Discussion...
An upper-level ridge continued to extend from south-central
CONUS with 500 mb heights increasing to 592 dm by this
afternoon. At the surface, temperatures and dew points will be
widely varying, with very hot and humid conditions towards
northwest Ohio and milder conditions towards northwest
Pennsylvania. Heat indices will range from upper 80s in
northwest Pennsylvania to greater than 100 for northwest Ohio. A
Heat Advisory is in effect for this afternoon and evening for a
portion of northwest Ohio due to greater than 100 heat indices.
Isolated thunderstorms are possible in northwest Ohio but there
is low confidence due to a moderate capping inversion between
800mb and 700mb.

Hot and humid conditions are expected once again Wednesday
afternoon, though perhaps slightly more so than Tuesday. A
larger area of northwest and north-central Ohio will likely
need a Heat Advisory for Wednesday afternoon and evening. The
main caveat is that there is a greater likelihood for isolated
to scattered thunderstorms during the afternoon/evening, which
introduces some uncertainty for parts of the area reaching Heat
Advisory criteria.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Lots of uncertainty with coverage and duration of convection
Wednesday night through Friday night. All models have slightly
different timing with ripples of low pressure that ride along the
northern periphery of an upper level ridge that will drift toward
Ohio from the central Plains. This ridge will definitely impact the
coverage of convection and will attempt to cap off the convective
development. So we will be digging into mesoscale features over the
next few days to determine when/where convection will develop.
Thursday afternoon and evening may end up being the best chances for
thunderstorms as a cold front attempts to move across Lake Erie.

In any event we will be warm and humid. This will produce some
higher heat indices each afternoon with the potential of some heat
headlines. Highs each day should be in the upper 80's to mid 90's.
Lows generally in the mid 60's to mid 70's.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
This boundary dissipates on Saturday but the lake breeze may
generate thunderstorms by Saturday afternoon and evening. The
uncertainty will once again be the coverage of the thunderstorms
since the upper level ridge will continue to impact the region. By
Monday it appears that models want to bring a cold front into the
region with an increase in thunderstorm chances.

It will continue to be hot through the long term with mid 80's to
lower 90's expected. Maybe slightly cooler on Monday if cloud cover
and convection develop with the cold front. Lows each night in the
mid 60's to lower 70's.

&&

.AVIATION /18Z Tuesday THROUGH Saturday/...
Some isolated showers have developed over Northwest Ohio this
afternoon and have a brief window for some vicinity TS over the
next few hours at KTOL and KFDY. Believe that coverage will be
fairly limited and do not expect any non-VFR impacts to a
terminal. Convection and clouds will diminish with the diurnal
cycle and expect calm and clear conditions overnight. One more
night of non-VFR fog/mist is expected with the high amounts of
low level moisture. Clouds and mixing is expected on Wednesday
and have lower VFR cumulus and southwest winds of 5 to 10 knots
returning towards the end of the TAF period. For KCLE, some
scattered convection is expected once again on Wednesday
afternoon and have a vicinity shower mention for now.

Outlook...Non-VFR possible with isolated to scattered showers
and thunderstorms Wednesday afternoon through Saturday.

&&

.MARINE...
Winds increased a bit more than expected today to between 10 and 20
knots on the lake.  Bumped waves up to 2 to 4 feet across much of
the lakeshore during the afternoon but expecting winds to diminish
this evening.  Lake should remain fairly quiet through Thursday with
light and variable winds.  The wind does pick-up out of the east-
northeast at 10 to 15 knots by Friday and then diminishing to light
southeast by Saturday.  So, no headlines anticipated during this
period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 9 PM EDT this evening for OHZ003-006>008-
     017-018.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Saunders/Sefcovic
SHORT TERM...MM
LONG TERM...MM
AVIATION...Sefcovic
MARINE...MM
Hazardous weather outlook, Aug 24, 3:46 AM EDT, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
346 AM EDT Tue Aug 24 2021

OHZ003-006>008-017-018-250800-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-
346 AM EDT Tue Aug 24 2021

...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices of 100 or greater will be possible again Wednesday
afternoon. Heat indices in the mid to upper 90s to near 100 will be
possible during the afternoon hours Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009>014-019>023-027>033-036>038-047-089-PAZ001>003-250800-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
346 AM EDT Tue Aug 24 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Heat indices in the 90s are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices in the mid to upper 90s to near 100 will be possible
Wednesday afternoon, especially for northern Ohio. Heat indices in
the 90s will be possible during the afternoon hours Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-250800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
346 AM EDT Tue Aug 24 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 24, 3:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
336 PM EDT Tue Aug 24 2021

OHZ006-017-242000-
Wood OH-Hancock OH-
336 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of southwestern Wood
and northwestern Hancock Counties through 400 PM EDT...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm near
McComb, or 9 miles northeast of Ottawa, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Findlay, North Baltimore, McComb, Van Buren, Cygnet, Jerry City,
Hoytville and Bairdstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4127 8359 4101 8357 4101 8388 4123 8389
TIME...MOT...LOC 1936Z 259DEG 10KT 4108 8387

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Jaszka

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:38 AM EDTHeat AdvisoryCLEHancock, Lucas, Ottawa, Sandusky, Seneca, Wood17 hr
Aug 24, 3:57 PM EDTSpecial Weather StatementCLEHancock33 min
Aug 24, 4:34 PM EDTSpecial Weather StatementCLEWyandot41 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.